Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 18, NWS Brownsville, TX

September 17, 2006Jim Hogg County, Starr County, Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 17, 2006, 11:19 PM CDT for Jim Hogg County, Starr County, Zapata County, Texas. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2006, 11:19 PM CDT (04:19 UTC)
Expired
Sep 18, 2006, 12:45 AM CDT
In force
86 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

Counties Jim Hogg County, TX, Starr County, TX, Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 172 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2006-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2006-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2862 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 180422
FFWBRO
TXC247-427-505-180545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1119 PM CDT SUN SEP 17 2006

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN JIM HOGG COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDES THE CITY OF HEBBRONVILLE
  NORTHWESTERN STARR COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDES THE CITY OF FALCON DAM
  EASTERN ZAPATA COUNTY IN DEEP SOUTH TEXAS

* UNTIL 1245 AM CDT

* AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  FLASH FLOODING FROM A LINE OF THUNDERSTORMS OVER ZAPATA...JIM 
  HOGG...AND STARR COUNTY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANDADO...
  GUERRA...ESCOBA...AND HEBBRONVILLE. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BROWNSVILLE.

LAT...LON 2662 9919 2646 9908 2747 9841 2742 9891

$$

TOMASELLI
1 follow-up statement
000 
WGUS74 KBRO 180500
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1158 PM CDT SUN SEP 17 2006

TXC247-427-505-180545-
JIM HOGG TX-ZAPATA TX-STARR TX-
1158 PM CDT SUN SEP 17 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
NORTHWESTERN STARR...EASTERN ZAPATA AND WESTERN JIM HOGG COUNTIES...

AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER JIM 
HOGG...ZAPATA...AND STARR COUNTY. AND AT 1115 PM CDT...ZAPATA COUNTY 
LAW ENFORCEMENT REPORTED FLOOD WATERS COVERING HIGHWAY 16 IN THE 
VICINITY OF ESCOBAS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANDADO... 
HEBBRONVILLE AND ESCOBAS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 2662 9919 2646 9908 2747 9841 2742 9891

$$

TOMASELLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 7:51 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 17, 7:51 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
751 PM CDT SUN SEP 17 2006

.DISCUSSION...THE 00Z KBRO SOUNDING SHOWS A PRECIP WATER AROUND 2
INCHES.  A COLD FRONT OVER CENTRAL TEXAS IS STILL MOVING SOUTHEAST
THIS EVENING.  A 500MB VORTICITY MAX IS ALSO MOVING SOUTHEAST OUT OF
MEXICO SPARKING THUNDERSTORMS OVER SOUTH CENTRAL TEXAS.  CURRENTLY...
SHOWERS AND THUNDERSTORMS ARE MOVING NORTHEAST OVER MEXICO AND ARE
BEGINNING TO NEAR THE WESTERN COUNTIES OF THE CWA.  THE NORTHERN
COUNTIES ARE CURRENTLY INCLUDED IN A MESOSCALE DISCUSSION FROM SPC
VALID UNTIL 830PM CDT.  THE MAIN THREAT IN THIS DISCUSSION IS THE
POTENTIAL FOR VERY HEAVY RAINFALL.  THE GFS/NAM/RUC MODELS ALL
INDICATE PRECIPITATION WILL DEVELOP OVER DEEP SOUTH TEXAS
OVERNIGHT.  THE CURRENT FORECAST SHOWS A SLIGHT CHANCE OF RAIN
MAINLY FOR THE WESTERN COUNTIES NOW WITH A BETTER CHANCE OVER THE
CWA LATER TONIGHT SO NO UPDATES WILL BE NEEDED.

SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THROUGH THE DAY ON
MONDAY.  SATELLITE TRENDS AND MODEL GUIDANCE BOTH INDICATE THAT THE
FRONT SHOULD BE MOVING THROUGH THE AREA AROUND TUESDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL CONTINUE ON TUESDAY.  DRIER AIR
BEHIND THE FRONT SHOULD KEEP THINGS RELATIVELY DRY THURSDAY AND
FRIDAY WITH A SLIGHT CHANCE OF SHOWERS RETURNING AGAIN FOR NEXT
WEEKEND.  WITH INCREASED CLOUD COVER AND SHOWERS ON TUESDAY...HIGH
TEMPERATURES SHOULD BE BELOW NORMAL WITH TEMPS RETURNING TO ABOVE
NORMAL THE REST OF THE WEEK.

&&

.MARINE...AT 6 PM BUOY020 CONTINUED TO REPORT SOUTH SOUTHEAST WINDS
AT 15 TO 20 KTS AND SEAS OF 4 FEET. WILL KEEP SMALL CRAFT SHOULD
EXERCISE CAUTION FOR THE COASTAL WATERS THROUGH THIS EVENING.  A
COLD FRONT HAS BEGUN MOVING THROUGH TEXAS...AND IS EXPECTED TO REACH
THE COASTAL WATERS TUESDAY MORNING. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVERNIGHT AND INTO MONDAY AS THE FRONT
ENTERS THE REGION. WINDS WILL SHIFT NORTH AROUND 12Z TUE...WITH
CONTINUED VIGOROUS CONVECTION EXPECTED TUE. MARINERS SHOULD MONITOR
WEATHER FORECASTS AND CURRENT CONVECTION BEFORE ENTERING THE ADJ
GULF WATERS OF DEEP S TX MON AND TUE.

&&

.AVIATION...VFR CONDITIONS WILL REMAIN THE GENERAL RULE THROUGH THE
NEXT 24 HOURS WITH TEMPO IFR DUE TO ANY SHOWER OR THUNDERSTORM
ACTIVITY OVRNGT INTO TUESDAY. WINDS WILL BE FROM THE SOUTH TO
SOUTHEAST AT 15 TO 20 KNOTS EARLY...DECREASING AS THE FRONT
APPROACHES.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.

&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO

SYNOPTIC/GRIDS....68/KL
MARINE/AVIATION...58/JP
HMT/MESOSCALE.....MARTINEZ
Hazardous weather outlook, Sep 17, 11:00 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1100 PM CDT SUN SEP 17 2006

TXZ248>257-181100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1100 PM CDT SUN SEP 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY PRODUCE SOME
URBAN AND SMALL STREAM FLOODING WITHIN THE WESTERN AND CENTRAL
PORTIONS OF DEEP SOUTH TEXAS TONIGHT...MAINLY WITHIN JIM HOGG AND
ZAPATA COUNTY. NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS
DEEP SOUTH TEXAS FOR MONDAY THROUGH TUESDAY. SOME OF THE HEAVIER
SHOWERS AND THUNDERSTORMS MAY PRODUCE URBAN AND SMALL STREAM
FLOODING IN THE FORM OR PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS WITH POOR DRAINING. NO OTHER HAZARDOUS WEATHER IS
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE REQUESTED TO REPORT ANY FLOODING OBSERVED
WITHIN ZAPATA AND JIM HOGG COUNTY TONIGHT...ANY ANYWHERE ELSE IN
DEEP SOUTH TEXAS MONDAY AND TUESDAY.

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 10:44 AM CDTMarine Weather StatementBRO3 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.